Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Kansas City, MO

March 13, 20244 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 13, 2024, 11:48 PM CDT for 4 counties in Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2024, 11:48 PM CDT (04:48 UTC)
Expired
Mar 14, 2024, 12:30 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Clay County, MO, Clinton County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 11:48 PM CDTHAIL 1.751 Se Holt, MOGolf ball size hail reported between Holt and Kearney via social media. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 11:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KEAX 140448
SVREAX
MOC025-047-049-177-140530-
/O.NEW.KEAX.SV.W.0039.240314T0448Z-240314T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1148 PM CDT Wed Mar 13 2024

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clinton County in northwestern Missouri...
  Northeastern Clay County in west central Missouri...
  Northern Ray County in west central Missouri...
  Southwestern Caldwell County in north central Missouri...

* Until 1230 AM CDT.

* At 1147 PM CDT, a severe thunderstorm was located over Holt, or
  near Kearney, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Excelsior Springs, Kearney, Lawson, Polo, Holt, Crystal Lakes,
  Kingston, Cowgill, Excelsior Estates, Homestead, Elmira, and
  Knoxville.

This includes Interstate 35 in Missouri between mile markers 23 and
39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3932 9441 3946 9447 3971 9393 3941 9384
TIME...MOT...LOC 0447Z 247DEG 30KT 3942 9434 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:34 PM CDT, 5 hours 14 minutes earlier. Its key messages:

  • Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity.
  • Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns.
Area forecast discussion, Mar 13, 6:34 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Widespread thunderstorms (70-90+%) this evening into the
overnight. There is an enhanced risk (30-44%) of severe storms. 2+
inch hail, 60-70 mph wind gusts, an isolated tornado, and locally
heavy rainfall that may lead to flash flooding are all possible
with this activity.

- Scattered to widespread thunderstorms (40-70%) tomorrow. Storms
may be ongoing from overnight activity and that will greatly
influence location, coverage, intensity of subsequent severe
thunderstorm potential. There is a slight risk (15-29%) of severe
thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the
primary concerns.

&&

.DISCUSSION...
Issued at 311 PM CDT Wed Mar 13 2024

Water vapor imagery with 500mb heights plotted shows  a trough
digging into the Southwest. A strong upper-level jet, with the left
front quadrant of that jet, will be nosing into southeastern KS and
southwestern MO with diffluent flow developing over northeastern KS
and northwestern MO. At the surface, a low pressure area will move
from southwestern KS eastward as the evening and overnight
progresses. A warm front extends eastward from this surface low and
will slowly lift northward and essentially split the forecast area
in half from west to east by this evening, settling in the vicinity
of the Missouri River. The location of this warm front will need to
watched closely as the greatest potential for tornadoes will exist
in its vicinity. Additionally, very strong 0-3km CAPE values will
reside along and just south of the warm front. That will give the
potential to rapidly stretch any updraft that will be in the
vicinity of the warm front. Also, the low-level jet is expected to
increase significantly approaching 00Z and later and will nose into
the warm front. This will lead to greatly enhanced low-level
helicity values along and south of the warm front and given the
strong instability and high shear, lead to a several hour window
when tornadoes are more likely. Given the anticipated location of
the warm front, this puts the KC Metro at risk for this potential.
The tornado potential will diminish with time as the boundary layer
stabilizes as the evening progresses. As storms move north of the
warm front, the environment will become elevated and thus diminish/
eliminate the tornado potential. However, steep lapse rates will
remain and with continued strong shear will lead to elevated
supercells with very large hail possible. With coverage of storms
north of the warm front expected to become widespread, along with
the the potential for training storms, locally heavy rainfall and
flooding will also be concern overnight.

Storms congeal into one or more clusters across northern MO
overnight and how those storms evolve will have a large influence on
how tomorrow's severe potential will evolve. The most likely
scenario is that the storms across northern MO will drop an outflow
boundary southward and that boundary then acts as the low-level
focus for renewed convection later tomorrow morning or into the
early afternoon in our eastern zones. The best upper-level support
will have shifted to the east but eastern sections of the forecast
area may reside in the right rear quadrant of an upper-level speed
max. And with the potential for 1000-1500 J/kg MLCAPE and strong
shear, will lead to the risk of severe storms in our eastern zones
during the afternoon hours.

Beyond Thursday, dry weather conditions are expected. Models develop
a Rex block over the western third of the US with our area generally
between the south subtropical jet and the polar jet. This will help
keep the weather quiet through much of next week. Temperatures will
be cooler compared to the last few days as well given the pattern. A
stronger trough will dive across the eastern half of the US early
next week and that will lead to temperatures trending closer to
normal Sunday and Monday before warming back above normal by mid
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 625 PM CDT Wed Mar 13 2024

For the 00Z TAF cycle, a warm front is lifting north across the
Kansas-Missouri stateline, currently having just moved north of
the KMCI terminal. The first 7 hours of the TAF are based on
expected thunderstorm development along the lifting front this
evening. Once the activity gets going this evening storms will
fill in and the TAF will need updating. Otherwise, expect the
activity to slowly shift north overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...Cutter
Hazardous weather outlook, Mar 13, 3:29 AM CDT, 20 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
329 AM CDT Wed Mar 13 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140830-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
329 AM CDT Wed Mar 13 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are forecast late this afternoon and
 will continue through the evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Additional strong to severe thunderstorms are possible Thursday
 afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 13, 11:02 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1102 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Hail             Weatherby Lake          39.24N 94.70W
03/13/2024  E1.00 inch       Platte             MO   Public

            Report from mPING: Quarter (1.00 in.). Time
            confirmed from radar.

&&

CMS
Local storm report, Mar 13, 11:08 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1108 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Hail             2 ESE Bonner Springs    39.05N 94.85W
03/13/2024  E2.75 inch       Johnson            KS   Public

            Baseball sized hail damaged car windows.
            Time estimated from radar.

&&

CMS
Local storm report, Mar 13, 11:15 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1115 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Hail             2 WSW Weatherby Lake    39.22N 94.74W
03/13/2024  E1.00 inch       Platte             MO   NWS Employee

            Quarter size hail near Hampton Road and
            Route 45.

&&

CMS
Local storm report, Mar 13, 11:18 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1118 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     Hail             5 NW Jarbalo            39.26N 95.13W
03/13/2024  E1.00 inch       Leavenworth        KS   Emergency Mngr

            Quarter size hail reported in Springdale.
            Time estimated from radar.

&&

CMS
Local storm report, Mar 13, 11:26 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1126 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             2 WSW Maywood           39.12N 94.84W
03/13/2024  M1.75 inch       Wyandotte          KS   Public

            Photo of golf ball size hail just north of
            Kansas Speedway. Time estimated from radar.

&&

CMS
Local storm report, Mar 13, 11:33 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1133 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     Hail             Brunswick               39.43N 93.13W
03/13/2024  E1.00 inch       Chariton           MO   Broadcast Media

            KOMU Viewer reports multiple quarter size
            hail stones.

&&

AK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:47 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte29 min
Mar 13, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXClay, Jackson, Platte37 min
Mar 13, 8:15 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Mar 13, 8:24 PM CDTSevere Thunderstorm Warning Destructive damage threatEAXClay, Jackson, Platte36 min
Mar 13, 8:46 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXClay, Clinton, Jackson, Ray44 min
Mar 13, 8:53 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXAndrew, Buchanan37 min
Mar 13, 9:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCaldwell, Carroll, Ray48 min
Mar 13, 9:31 PM CDTSpecial Weather StatementEAXHarrison, Mercer44 min
Mar 13, 9:33 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway27 min
Mar 13, 9:48 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray27 min
Mar 13, 9:59 PM CDTSevere Thunderstorm WarningEAXHolt, Nodaway31 min
Mar 13, 10:05 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Chariton, Lafayette, Linn, Livingston, Saline40 min
Mar 13, 10:21 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte39 min
Mar 13, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Chariton, Linn, Livingston, Saline49 min
Mar 13, 11:03 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte42 min
Mar 13, 11:26 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph49 min
Mar 13, 11:56 PM CDTSevere Thunderstorm WarningEAXPlatte34 min
Mar 14, 12:17 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston, Ray43 min
Mar 14, 12:26 AM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte49 min
Mar 14, 12:28 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston32 min
Mar 14, 12:50 AM CDTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Grundy, Linn, Livingston and 2 more40 min
Mar 14, 1:11 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray49 min
Mar 14, 1:27 AM CDTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Randolph, Schuyler and 1 more48 min
Mar 14, 1:34 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clay, Clinton, DeKalb, Platte41 min
Mar 14, 2:26 AM CDTSpecial Weather StatementEAXAndrew, Atchison, Holt, Nodaway34 min
Mar 14, 2:28 AM CDTSpecial Weather StatementEAXCarroll, Chariton32 min
Mar 14, 2:56 AM CDTSevere Thunderstorm WarningEAXBates, Cass34 min
Mar 14, 3:00 AM CDTRiver Flood WarningEAXRay36 hr
Mar 14, 3:08 AM CDTSpecial Weather StatementEAXJackson22 min
Mar 14, 3:17 AM CDTSevere Thunderstorm WarningEAXJackson28 min
Mar 14, 3:29 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson31 min
Mar 14, 3:39 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson36 min
Mar 14, 4:01 AM CDTSevere Thunderstorm WarningEAXCooper, Henry, Johnson, Lafayette, Pettis, Saline44 min
Mar 14, 4:09 AM CDTSevere Thunderstorm WarningEAXHenry36 min
Mar 14, 4:43 AM CDTSpecial Weather StatementEAXSaline32 min
Mar 14, 4:44 AM CDTSpecial Weather StatementEAXCooper, Pettis31 min
Mar 14, 4:54 AM CDTSpecial Weather StatementEAXChariton, Howard, Randolph36 min
Mar 14, 5:09 AM CDTRiver Flood WarningEAXClay, Ray20 hr
Mar 14, 5:11 AM CDTSevere Thunderstorm WarningEAXHoward, Randolph34 min
Mar 14, 5:29 AM CDTRiver Flood WarningEAXCarroll42 hr
Mar 14, 5:50 AM CDTSevere Thunderstorm WarningEAXBates25 min
Mar 14, 6:10 AM CDTSevere Thunderstorm WarningEAXBates, Cass35 min
Mar 14, 6:32 AM CDTSpecial Weather StatementEAXJohnson28 min
Mar 14, 6:55 AM CDTSpecial Weather StatementEAXPettis35 min
Mar 14, 7:24 AM CDTSevere Thunderstorm WarningEAXPettis21 min
Mar 14, 3:08 PM CDTSpecial Weather StatementEAXCooper22 min
Mar 14, 3:20 PM CDTSevere Thunderstorm WarningEAXCooper25 min
Mar 14, 3:57 PM CDTSpecial Weather StatementEAXCooper33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.